How is serotonin syndrome treated in pediatric patients with tricyclic antidepressant (TCA) toxicity?

Updated: Mar 18, 2020
  • Author: Derrick Lung, MD, MPH; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Answer

Serotonin syndrome, characterized by mental status changes, neuromuscular dysfunction, and autonomic instability, is thought to be secondary to excessive serotonin activity in the spinal cord and brain. Myoclonus is the most common finding in serotonin syndrome and is rare in other conditions that can mimic this condition.

The risk of serotonin syndrome is increased by the addition of a second serotonergic agent, especially agents with monoamine oxidase inhibition property. Therefore, clinicians need to be more vigilant in cases of concomitant ingestion of cyclic antidepressants and SSRIs or SNRIs or MOAI. Accidental ingestion by toddlers and illicit drug use in adolescents (methylenedioxymethamphetamine [MDMA], or ecstasy) are important pediatric considerations.

Most patients with serotonin syndrome return to baseline in 24 hours with supportive care, removal of the precipitating drug, and treatment with benzodiazepines. [9]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!